Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS Hastings, NE

August 9, 2020Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 9, 2020, 3:21 AM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 3:21 AM CDT (08:21 UTC)
Expired
Aug 9, 2020, 3:45 AM CDT
In force
24 min
Issued by
NWS Hastings, NE

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3066 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS83 KGID 090821
SPSGID

Special Weather Statement
National Weather Service Hastings NE
321 AM CDT Sun Aug 9 2020
 
NEZ076-077-086-087-090845-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
321 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...EASTERN
NUCKOLLS...FILLMORE AND THAYER COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ong to near Deshler. Movement was
northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Geneva, Hebron, Deshler, Shickley, Davenport, Milligan, Bruning,
Chester, Alexandria, Ruskin, Ohiowa, Carleton, Byron, Hubbell, Ong,
Belvidere, Gilead and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9737 4000 9786 4048 9791 4063 9737
TIME...MOT...LOC 0821Z 222DEG 32KT 4044 9783 4009 9772 

$$

Fay

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:16 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 12:16 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1216 AM CDT Sun Aug 9 2020

...Aviation Update...

.SHORT TERM...(This evening through Sunday Night)
Issued at 310 PM CDT Sat Aug 8 2020

This evening into tonight...
Thunderstorms seem like a good bet just off to the west and
northwest of our forecast area this evening along a frontal
boundary. However, the big question will be how far east these
storms make it before dieing out. Most forecast models indicate
that these storms will struggle to hold together and may only
reach our western most counties before dieing out due to warm/dry
mid level air. There is still a slight possibility that we could
see thunderstorm redevelopment along old outflow boundaries and
aided by the low level jet well after midnight and closer to dawn
mainly from the Tri-Cities east for any of this late night/early
morning convection if it happens. Consequently, although we do
have chances for precipitation tonight, they are lower end
chances and we will have to see how things evolve over the next
several hours.

There is a threat for severe weather this evening and tonight
assuming storms can get going. The severe weather threats will be
large hail and damaging winds.

Sunday...
I've introduced a slight chance for thunderstorms across our
eastern zones first thing Sunday morning based on the recent NAM
and NAMNST 18Z runs that try to redevelop thunderstorms late
tonight across our east, which then track east and out of our
area Sunday morning. Most of the day should be hot and dry with
high heat index values of around 100 to 105. A frontal boundary
will swing through Sunday evening/night and bring with it another
chance for thunderstorms. Although we are currently not outlooked
by the SPC for severe weather, believe this could change and would
not be surprised to see at least a marginal threat for severe
thunderstorms Sunday evening.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM CDT Sat Aug 8 2020

The overall pattern remains fairly zonal with weak shortwaves
bringing several chances for thunderstorms. We could see an upper
level ridge build across the desert southwest late in the period,
but primarily only impactful southwest of our area. Overall
expect cooler temperatures to start the week behind the Sunday
night cold front. Highs on Monday may even be cooler than we are
currently forecasting, which is only around 80 in the Tri-
Cities. Would not be surprised to see a number of our Nebraska
zones stuck in the 70s on Monday. Tuesday will likely remain
relatively cool and then we warm back up closer to normal in the
mid to upper 80s for the middle to end of the week. Overall
nothing too hot next week once we get through Sunday. Confidence
in extended period rain chances is fairly low in this type of
pattern where we rely on small subtle features.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1212 AM CDT Sun Aug 9 2020

An outflow boundary associated with convection north of the
terminals was working southeast early tonight and brought a 43 mph
wind gust to KODX and a 24 mph wind gust to KLXN...and have
included the potential for a wind shift/wind gust briefly at the
terminals but storms/precip are expected to remain to the north.
Cannot completely rule out the potential for some fog development
toward daybreak Sunday, similar to the last couple of mornings and
will monitor trends. Otherwise, VFR conditions are forecast thru
the daytime hours Sunday with southerly winds increasing in the
aftn. An approaching cold front Sunday evening/night could
initiate convection and have a VCTS attm towards the 03Z-04Z time
frame.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Fay
Hazardous weather outlook, Aug 8, 10:45 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1045 PM CDT Sat Aug 8 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
100345-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1045 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few strong storms are possible mainly across south central
Nebraska overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices near 100 degrees to up to 105 degrees are forecast
again Sunday afternoon and early evening.

Intermittent chances for thunderstorms exist across portions of
the outlook area from Sunday afternoon through Thursday night.
Strong to severe storms are possible on Monday across portions of
north central Kansas and far southern Nebraska along a frontal
boundary. Continue to monitor forecasts for updates on storm
chances and severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated overnight but hail reports
of any size or reports of damaging thunderstorm wind gusts are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Aug 9, 2:56 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
256 AM CDT Sun Aug 9 2020

NEZ086-087-090830-
Thayer NE-Nuckolls NE-
256 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NUCKOLLS AND WEST CENTRAL
THAYER COUNTIES UNTIL 330 AM CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nora, or 30 miles northwest of Belleville, moving northeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nelson, Ruskin, Oak and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 9800 4010 9816 4035 9802 4019 9773
TIME...MOT...LOC 0756Z 212DEG 23KT 4013 9805

Fay
Special weather statement, Aug 9, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
321 AM CDT Sun Aug 9 2020

NEZ076-077-086-087-090845-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
321 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...EASTERN
NUCKOLLS...FILLMORE AND THAYER COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ong to near Deshler. Movement was
northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Geneva, Hebron, Deshler, Shickley, Davenport, Milligan, Bruning,
Chester, Alexandria, Ruskin, Ohiowa, Carleton, Byron, Hubbell, Ong,
Belvidere, Gilead and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9737 4000 9786 4048 9791 4063 9737
TIME...MOT...LOC 0821Z 222DEG 32KT 4044 9783 4009 9772

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:56 AM CDTSpecial Weather StatementGIDNuckolls34 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.